Texas, 2009Strong Wind in Texas, April 2, 2009
April 2, 2009 · NWS EWX · 7 events in 2 counties and zones
A dry line and cold front moved eastward across South Central Texas and produced damaging winds in Travis and Fayette counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry line and cold front moved eastward across South Central Texas and produced damaging winds in Travis and Fayette counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 2, 8:21 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 2, 8:21 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 AM CDT THU APR 2 2009
.UPDATE...
PRECIPITATION HAS MOVED OUT OF THE AREA.
&&
.DISCUSSION...
ALL OF THE SHOWERS HAVE MOVED OFF TO THE SOUTHEAST AND SKIES ARE
CLEARING QUICKLY. HAVE UPDATED THE POPS...WEATHER...AND QPF. HAVE
ALSO TWEAKED THE TEMPS AND DEW POINTS TO MATCH HOURLY TRENDS.
&&
.PREV DISCUSSION... /ISSUED 630 AM CDT THU APR 2 2009/
AVIATION...
A DRY LINE AND COLD FRONT MOVING THROUGH S CENTRAL TX THIS MORNING
WITH SCT SHRA/TSRA ALONG THE FRONT EAST OF I35 WILL CONTINUE
MOVING EASTWARD INTO SE TX. RAPIDLY BECOMING VFR BEHIND THE COLD
FRONT BY 14Z WITH GUSTY W-NW WINDS OF 20-25 KNOTS WITH GUSTS TO
30-35 KNOTS POSSIBLE TODAY. WINDS WILL SUBSIDE TO 10-15 KNOTS BY
03/00Z THIS EVENING AND LIGHT AND VARIABLE AFTER 02Z. CONTINUED
VFR OR SKC THRU 03/12Z.
PREV DISCUSSION... /ISSUED 320 AM CDT THU APR 2 2009/
DISCUSSION...
LINE OF STRONG TO SEVERE TSTMS MOVING EASTWARD IS ABOUT TO ENTER
THE HILL COUNTRY ATTM. LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREAT THIS MORNING. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 8 AM FOR THE EASTERN HILL COUNTRY AND OUR NORTHEAST
COUNTIES. THIS LINE OF ELEVATED CONVECTION IS OCCURRING ALONG THE
DRYLINE AND WILL EXIT OUR EASTERN COUNTIES BY 18Z. THE TRAILING
COLD FRONT WILL SWEEP ACROSS OUR CWFA LATER THIS MORNING GENERATING
STRONG NORTHWEST WINDS OF 20 TO 30 MPH. A WIND ADVISORY IS IN
EFFECT FOR TODAY.
THE NEXT UPPER LEVEL TROF WILL SWING EASTWARD ACROSS THE SOUTHERN
PLAINS SATURDAY INTO SATURDAY NIGHT. THIS FEATURE WILL DRIVE A DRYLINE
ACROSS THE WESTERN HALF OF THE CWFA ON SATURDAY. DOWNSLOPING FROM
THE MEXICAN PLATEAU WILL RESULT IN AFTERNOON TEMPS SOARING INTO
THE 90S ACROSS OUR SOUTHWEST COUNTIES. THE TRAILING COLD FRONT
WILL MOVE ACROSS OUR CWFA ON SUNDAY. THIS WILL BE A DRY FROPA WITH
STRONG NORTHERLY WINDS AND LOW HUMIDITIES.
ANOTHER UPPER LEVEL TROF WILL TRACK ACROSS THE SOUTHERN PLAINS ON
WEDNESDAY. ONCE AGAIN THE DRYLINE WILL MIX EASTWARD WEDNESDAY AFTERNOON.
PCPN CHANCES WILL BE LIMITED AND WILL ONLY GO WITH SILENT 10 POPS FOR
OUR EASTERN COUNTIES ATTM.
FIRE WEATHER...
RED FLAG CONDITIONS WILL DEVELOP TODAY ACROSS MUCH OF OUR CWFA FOLLOWING
THE PASSAGE OF THE COLD FRONT. NORTHWEST WINDS OF 20 TO 30 MPH AND
RELATIVE HUMIDITIES FALLING BELOW 15 PERCENT WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS. ANOTHER COLD FRONT WILL MOVE ACROSS SOUTH
CENTRAL TEXAS ON SUNDAY. STRONG NORTHERLY WINDS AND LOW RELATIVE
HUMIDITIES WILL ONCE AGAIN RESULT IN NEAR CRITICAL FIRE WEATHER
CONDITIONS ON SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 77 44 76 59 83 / 10 0 0 - 10
AUSTIN BERGSTROM INTL AIRPORT 77 42 76 57 83 / 10 0 0 - 10
NEW BRAUNFELS MUNI AIRPORT 79 45 77 58 85 / 10 0 0 - -
BURNET MUNI AIRPORT 72 44 75 57 82 / 10 0 0 - 10
DEL RIO INTL AIRPORT 88 50 84 61 92 / 0 0 0 0 0
GEORGETOWN MUNI AIRPORT 74 43 75 58 82 / 10 0 0 - 10
HONDO MUNI AIRPORT 83 41 80 59 89 / - 0 0 0 0
SAN MARCOS MUNI AIRPORT 78 44 76 59 85 / 10 0 0 - -
LA GRANGE - FAYETTE REGIONAL 78 44 76 59 83 / 30 0 0 - 10
SAN ANTONIO INTL AIRPORT 79 45 77 60 86 / 10 0 0 - -
STINSON MUNI AIRPORT 81 43 79 61 87 / - 0 0 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BEXAR...BLANCO...BURNET...COMAL...DE
WITT...DIMMIT...EDWARDS...FRIO...GILLESPIE...GONZALES...GUADALUPE...
HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...LLANO...
MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...
WILLIAMSON...WILSON...ZAVALA.
WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.
&&
05/04
Hazardous weather outlook, Apr 2, 6:44 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 AM CDT THU APR 2 2009
TXZ171>173-183>194-202>209-217>225-228-031100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
744 AM CDT THU APR 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY IS IN EFFECT ALL AREAS FROM 10 AM UNTIL 5 PM TODAY
FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. NORTHWEST
WINDS WILL INCREASE TO 20 TO 30 MPH BEHIND A COLD FRONT WITH
HIGHER GUSTS BETWEEN 30 AND 40 MPH POSSIBLE.
A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM UNTIL 7 PM TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NEAR CRITICAL FIRE WEATHER CONDITIONS BEHIND A COLD FRONT ON
SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Local storm report, Apr 2, 6:14 AM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
714 AM CDT THU APR 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL BLANCO 30.10N 98.42W
04/02/2009 E0.25 INCH BLANCO TX PUBLIC
&&
EVENT NUMBER 00457
SBSLocal storm report, Apr 2, 7:08 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 AM CDT THU APR 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0435 AM HAIL JOHNSON CITY 30.27N 98.41W
04/02/2009 M0.25 INCH BLANCO TX LAW ENFORCEMENT
0450 AM HAIL BLANCO 30.10N 98.42W
04/02/2009 E0.25 INCH BLANCO TX PUBLIC
0530 AM HAIL DRIPPING SPRINGS 30.19N 98.09W
04/02/2009 E0.25 INCH HAYS TX PUBLIC
0535 AM HAIL DRIFTWOOD 30.12N 98.03W
04/02/2009 E0.25 INCH HAYS TX PUBLIC
0541 AM HAIL 10 NNW AUSTIN 30.40N 97.81W
04/02/2009 M0.25 INCH TRAVIS TX CO-OP OBSERVER
PEA HAIL AT AUSTIN GREAT HILLS NWS COOP STATION. HAIL
DURATION 2 MINUTES...FROM 541 TO 543AM.
0550 AM HAIL ROSANKY 29.93N 97.30W
04/02/2009 E0.50 INCH BASTROP TX PUBLIC
&&
EVENT NUMBER 00452 00457 00455 00456 00453 00454
SBSLocal storm report, Apr 2, 7:12 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
812 AM CDT THU APR 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0820 AM HAIL 12 N NIXON 29.44N 97.76W
03/31/2009 E2.00 INCH GONZALES TX LAW ENFORCEMENT
TWO TO THREE INCHES OF HAIL COVERED THE HIGHWAY NORTH
OF LEESVILLE
&&
EVENT NUMBER 00458
SBSLocal storm report, Apr 2, 8:49 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
949 AM CDT THU APR 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL 1 WNW JOHNSON CITY 30.28N 98.42W
04/02/2009 M0.25 INCH BLANCO TX COCORAHS
HAIL LASTED 3 MINUTES...0.35 RAIN...WIND GUSTS 30 40
MPH.
&&
EVENT NUMBER 00459
SBSLocal storm report, Apr 2, 9:16 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1016 AM CDT THU APR 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 1 N DRIPPING SPRINGS 30.20N 98.09W
04/02/2009 E0.25 INCH HAYS TX COCORAHS
&&
EVENT NUMBER 00460
SBSLocal storm report, Apr 2, 9:53 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1053 AM CDT THU APR 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 1 S DRIPPING SPRINGS 30.17N 98.09W
04/02/2009 E0.25 INCH HAYS TX COCORAHS
&&
EVENT NUMBER 00461
SBSStrong Wind, Travis
- When
- April 2, 10:29 AM CST to 10:31 AM CST
- Where
- Travis forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Power lines were blown down along Western Hills Drive near the intersection of MOPAC and Loop 1 in northern Austin.
Strong Wind, Travis
- When
- April 2, 1:07 PM CST to 1:12 PM CST
- Where
- Travis forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Trees were blocking the road on Aurora Drive near West Koenig Lane in the northern part of Austin.
Strong Wind, Travis
- When
- April 2, 1:37 PM CST to 1:42 PM CST
- Where
- Travis forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Large tree limbs were blocking Parkfield Drive just north of West Braker Lane in northern Austin.
Strong Wind, Travis
- When
- April 2, 1:55 PM CST to 1:59 PM CST
- Where
- Travis forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Tree limbs were down at the Capital Metro Pavillion Park and Ride at US Hwy 183 near Oak Knoll in norther Austin.
Strong Wind, Fayette
- When
- April 2, 2:15 PM CST to 2:20 PM CST
- Where
- Fayette forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
Metal tent poles and camping equipment were blown into nearby recreational vehicles causing minor damage in Round Rock. One person was hit in the head by a flying tent pole.
Strong Wind, Travis
- When
- April 2, 2:17 PM CST to 2:22 PM CST
- Where
- Travis forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Downed tree limbs blocked William Cannon Drive between Beckett Road and Escarpment Boulevard in western Austin.
Strong Wind, Travis
- When
- April 2, 2:40 PM CST to 2:45 PM CST
- Where
- Travis forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Utility Company
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Austin Energy reported 8000 customers without power due to tree limbs brushing against power lines.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 2, 20094 injured · $417,000 · EF1 · 52 events
- Tornadoes and Flash Flooding in Alabama, April 2 to 3, 20092 injured · $272,000 · EF1 · 36 events
- Tornado and Flash Flooding in Tennessee, April 2 to 3, 20091 injured · $649,000 · EF1 · 14 events
- Flooding and Hail in Georgia, April 2 to 3, 2009$1.9 million · 52 kt wind · 23 events
- Flooding in Georgia, April 2 to 8, 2009$4.0 million · 4 events
- Hail and Damaging Winds in Mississippi, April 2, 2009$136,000 · 1.75 in hail · 49 events
- Wildfire in Texas, April 2 to 3, 2009$1.0 million · 1 event
- Tornado and Flash Flood in Florida, April 2, 2009$100,000 · EF0 · 24 events
- Tornadoes and Hail in Mississippi, April 2, 20091 injured · $69,000 · EF0 · 18 events
- Damaging Winds in Tennessee, April 2, 2009$92,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Arkansas, April 2, 2009$76,000 · 50 kt wind · 10 events
- Tornadoes and Hail in Mississippi, April 2, 2009EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164572, 166918, 166919, 166922, 166923, 166924, 166925.